Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


3 years of anemia, and no sex drive to boot
Sep 13, 2004

Dr. Bob,

My partner has been fighting anemia for some time (3 years). His doctor has prescribed Procrit on several occasions, however, the insurance company will only approve the prescription if his labs show the hemoglobin to be at, or below a certain level. If it wasn't "low enough", they would deny the perscription...When they did approve the Procrit, the doctor had it written for 40,000 u/ml, with 1 injection a week of 1 vial (1ml). Basically, he ended up getting "approved" only about 25% of the time the doctor prescribed it.

This past January, he became very sick and was hospitalized. It was discovered that he had 100% kidney failure. His HIV doc advised us that there would be no more issues with the insurance company approving the Procrit anymore, simple because it would be administered automatically during each dialysis session. He is currently going to dialysis twice a week.

My concern is this. Even though he's been getting automatic injections of "Epogen" twice a week, his hemoglobin levels are still on the "low" range of the scale. I looked at the nephrologist's orders for the Epogen, and I discovered he is getting: "12500 units IV push 2x qw". Is this "less" than what he was getting before?

Wouldn't it benefit my partner to receive more Procrit to get his level up closer to the normal level (on his labs?) and wouldn't this in turn, possibly give him more get up and go?

Lastly, can anemia or kidney failure effect a person's sex drive? We haven't had sex now for 3 years. He says he can't get it up anymore, and doesn't have any interest. He says, "It's only good for going pee". Initially we thought this was just another "stage", and it would go away. Doc gave him "Testoderm" patches, and there was no change after several months of use. Also, he got testosterone injections (3 of them in a month), and change came with it either. Unfortunately, things are still "dead in bed". I am not the kind of person to look for sex outside of our relationship, however, it's really having an effect on me. I hope to ask his HIV doc about testosterone levels again, however, I'm not sure if this is the problem. I know that there are many issues that can be the cause, I'm just not sure where to look for help.

Signed,

A longtime friend/fan.

Response from Dr. Frascino

Hello Longtime Friend,

I'm sorry to hear your partner's clinical course has been so challenging lately. I'm also sorry to hear that insurance companies are continuing to deny physician-recommended (and clearly indicated) treatments, such as Procrit. For any of our readers experiencing similar problems getting insurance coverage for Procrit, I recommend you call PROCRITline at 1-800-553-3851. There you will find assistance with reimbursement and third-party billing problems.

Next, your question about Procrit dosing. The 40,000 units is the standard recommended starting dose for the weekly injections to treat HIV-related anemia. For chronic renal failure, the starting dose is 50-100 units per kilogram of body weight three times per week. I don't know how much your partner weighs, so you'll have to do the math to see if it works out. I must also add that the Procrit dose must be individualized to maintain the hematocrit within the target range of 30% to 36%. If your partner's hematocrit is within that range, then the dose is appropriate for him.

Finally, on to sex drive. Many medical conditions can affect libido, including hypogonadism (low testosterone) and anemia. I agree "dead in bed" is certainly a quality of life issue. I could ramble on for quite some time about potential causes and their treatments, but I think the first step is to talk to your partner's HIV specialist. An appropriate evaluation should reveal why there's a limp in his love jones. Once the cause is determined, specific treatment should help him get his groove back on.

Good luck. I'm here if you need me. Give your honey a hug from me, OK?

Dr. Bob


Previous
Symptoms that won't go away!
Next
Can this be allergies?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement